advertisement
Question
Posted by: HH | 2007/07/25

Feeling shaky?

Dear Doc,
I am a bit overweight and exercising. Problem is even if I eat before tennis, I have to drink a bottle of Energade during 90min of exercise. If I dont I feel like im going to collapse after 20min and have to stop. When this happens I quickly have to eat something to feel better. I had my blood sugar tested-nothing wrong. It is difficult to lose weight this way and I dont believe in eating 3 celery stalks to lose it either. I am Bipolar and take about 250 tablets of medicine per month. I want to do exercise without feeling this way, any help??

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear HH
If you do 90 min of exercise it is normal to feel shaky if you don't use a source of readily available carbohydrate to fuel your activity. All athletes who exercise for long periods use energy drinks or energy bars to maintain their energy levels. The fact that you get shaky and feel that you are going to collapse is due to a drop in your blood sugar levels. If the blood test you had was just a single determination then this would not have pinpointed if you suffer from hypoglycaemia (low blood sugar). To find out if you do suffer from hypoglycaemia you would need to have a glucose tolerance test done. This may be a good idea - discuss this option with your dr. If you should have hypoclyaemia then I would urge you to consult a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area). The dietitian will work out a diet for you that maintains your blood sugar and insulin at more constant levels, thus preventing these dips that cause the shaky feeling and the fainting. The diet for hypoglycaemia is based on foods with a low glycaemic index (GI). To read more about the GI, click on 'Diet' at the top of this page and then on Weight loss' and 'The right approach' and read the articles on the GI. The dietitian will also have to make provision for your medications, some of which may make the low blood sugar worse.
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement